How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18777
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now

I have suffered depression and anxiety and I was

Resolved Question:

I have suffered depression and anxiety for years and I was prescribed parnate and oxazepam because I had severe panic attacks and I was agraphobic.This medication worked wonders, but now I am seventy the parnate I only take 1 tablet 10mg seems to be giving me palpitations and missed heartbeats .I have now stopped taking the parnate and the palpitations have stopped but my anxiety is coming back, I feels so helpless.I know you have to wait 2 weeks before anything else is prescribed.The doctor I see now did not prescribe the medication as I have moved house , it was a phsychiatrist where I lived before , but he still does repeat prescriptions for me.I feel agitated at going to see him .
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. D. Love replied 1 year ago.
Hello from JustAnswer.I am sorry that you have so much problems with depression and anxiety.Could you clarify what question you are asking?How can we be of assistance?
Customer: replied 1 year ago.
I need to know if there is an alternative drug to take than parnate for my symptoms because of the palpitations it is causing me
Expert:  Dr. D. Love replied 1 year ago.
There are many medicines that can be used for depression and anxiety instead of the Parnate. The most commonly used medicines would be an SSRI, such as citalopram or sertraline, or an SNRI, such as venlafaxine or duloxetine. There is a good chance that you were tried on some of these medicines previously before the Parnate was prescribed, since these drugs have been available for some time. Doctors will usually try several of the traditional antidepressants before trying the Parnate. In that case, other options would be some of the newer antidepressants that have a unique mode of action, such as bupropion or vilazodone. Do you recall whether you were tried on any of these medicines before the Parnate was started?
Customer: replied 1 year ago.
No I have not tried any of these medications
Customer: replied 1 year ago.
does parnate cause palpitations
Expert:  Dr. D. Love replied 1 year ago.
If you have not been tried on any of these medicines, then the usual choice would be be one of the SSRIs, such as citalopram. As you noted above, the new medicine should not be started until you have been off the Parnate for 14 days, but the SSRI can be started at that time. Yes, the Parnate can cause palpitations, either as a direct side effect, or as an increased sensitivity to chemicals in certain foods. Certain foods can contain chemicals that affect the autonomic nervous system, such as tyramine or glutamine, and someone taking Parnate can be more sensitive to these chemicals, and one of the possible symptoms would be palpitations.
Dr. D. Love and 2 other Medical Specialists are ready to help you